Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 227, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2002, 5:10 PM EDT for Charlotte County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 5:10 PM EDT (21:10 UTC)
- Expired
- Aug 18, 2002, 5:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:35 PM EDT | Thunderstorm Wind | Phenix, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
483 WUUS51 KRNK 182110 SVRRNK VAC037-182145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 510 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 545 PM EDT. * AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF PHENIX...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE PHENIX... CHARLOTTE COURT HOUSE... RED OAK... <<CALL TO ACTION>>FREQUENT LIGHTNING...LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 18, 2:35 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 235 PM EDT SUN AUG 18 2002 NUMEROUS SMALL S/WVS PROGGED TO PASS THRU IN THE MOSTLY ZONAL FLOW ACROSS THE REGION THRU MONDAY. DEEP MOISTR AND WEAK INSTABILITY SHUD LEAD TO A CONTINUATION OF SCTD DIURNAL SHOWERS AND A FEW TSTMS THRU TMRW EVE. FINAL S/WV MOVING THRU THE NRN ROCKIES ATTM WILL BRING FRONT TOWARD THE AREA TUE. MODELS SHOW FNT TO OUR EAST TUE NIGHT....WITH AVN A LTL SLOWER WITH PCPN. DUE TO LEE TROF AHEAD OF THE FRONT TUE...LOW LEVEL NW FLOW WILL TEND TO LIMIT CONVECTION FOR MUCH OF THE AREA...SO WILL NOT GO HIGHER THAN 30 POPS. WED AND THU APPEAR TO BE DRY ATTM WITH LOWER HUMIDITY AND COOLER 850 TEMPS...ESP EASTERN THIRD. THEN LOOK FOR ANOTHER QUICK WARMUP AHEAD OF A SECOND FRONT COMING THRU NEXT SAT. FCSTID = 9 ROA 69 92 71 86 / 20 30 30 30 LYH 68 92 70 86 / 20 30 30 30 DAN 71 93 73 90 / 20 30 30 30 BLF 65 84 67 80 / 30 30 40 40 LWB 63 82 65 79 / 30 30 40 40 BCB 65 86 67 82 / 30 30 30 30 TNB 66 83 68 83 / 40 30 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Aug 18, 4:10 PM EDT, 1 hour before
NCZ005-006-VAZ033-034-043>047-058-059-182045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT SUN AUG 18 2002 SEVERAL THUNDERSTORMS ARE SCATTERED ACROSS THE PIEDMONT OF VIRGINIA THIS AFTERNOON. SOME OF THE STRONGEST STORMS WERE LOCATED ACROSS BEDFORD AND CAMPBELL COUNTIES...WITH ANOTHER STRONG STORM MOVING ACROSS BUCKINGHAM COUNTY. THESE STORMS WERE MOVING SOUTHEAST AROUND 30 MPH AND WILL LIKELY PRODUCE GUSTY WINDS UP TO 45 MPH... BRIEF TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. OTHER STORMS ACROSS THE PIEDMONT COULD STRENGTHEN TO NEAR SEVERE LIMITS THROUGH ABOUT 6 PM. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.